× Welcome click the New Topic button to post

BCG starting next week.....

3 days 1 hour ago #60046 by sara.anne
There are really no set protocols for BCG. Even the six weeks is not set in stone and some docs use a different routine. The most common is 6 weeks of once a week and then a month or so for the bladder to settle down and heal. At that time a cystoscopy is performed to see if there are any signs of cancer present. If not, very often a set of maintenance BCG's are recommended. In my case, it was once a week for three weeks every three months until 2 years had passed. Others are once a month for two years.

I don't have the statistics right at hand, but maintenance therapy does increase the effectiveness significantly.

Sara Anne

Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
Forum Moderator

Please Log in or Create an account to join the conversation.

3 days 2 hours ago #60045 by Lorraineanne
thank you for the info Sara and for your time and energy keeping this forum going. so after the 6 weeks treatment, when do the maintenance treatments usually start and how often?

Please Log in or Create an account to join the conversation.

3 days 4 hours ago #60044 by sara.anne
Hello there! My advice? First, calm down. For most of us BCG was really no big deal. And it is a usually wonderful treatment for non-invasive bladder cancer. We are fortunate to have it.

The urologist or more usually the technician will insert a small tube into the bladder and instill a small amount of solution containing BCG. You will hold it in the bladder for up to two hours or as close to that as you can manage. It helps if you are sort of dehydrated prior so that you don’t need to “go” for a bit. After the two hours you can drink a lot to “rinse” the BCG out.

For several hours after this you will probably have urgency and some cramping, but that will go away. The most common side effect, especially the next day, is a bit of fatigue. Most people are able to work the next day. I stayed near the bathroom the rest of the day I had a treatment.

The side effects do accumulate as your immune system kicks up, which is what is supposed to happen. I could certainly have taken a trip the fourth week. Of course you wouldn’t ask for a lowered dose before you even start! I was at 1/3 at the end of my SECOND year of maintenance doses!

As you mentioned, people handle things differently, but for most it is a very doable treatment and well worth whatever discomfort you may have. Also remember as you read the Forum that people who have no issues are much less likely to write than those who do!

You will be fine!

Sara Anne

Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
Forum Moderator

Please Log in or Create an account to join the conversation.

3 days 5 hours ago #60043 by Lorraineanne
HI all, new to the forum, diagnosed with Ta/Toa papillary urothelial carcinoma, non-invasive. Have had the surgery TURBT(?) twice, one to remove the bladder tumor, one to laser the tumor portion that had grown into my ureter. Had a stent in for 3 weeks of misery. (learning all these new terms, kind of)

So now to endure the BCG treatments that begin next Thursday. It is difficult to determine what my weeks will look like during these 6 weeks, I will have most of the treatments on Thursdays. Will I be feeling decent 3 days after? Or kind of miserable throughout the week the whole 6 weeks? I have read that adverse symptoms get worse as the treatment progresses. I had a short trip planned at week 4, my doc said I could take that week off, but just cancelled it because I don't want to travel if I am not feeling well and energetic.

I have read a lot of info from the forum, very helpful. I just want more specifics about how the rest of the week usually plays out after BCG day and what some of the best ways there are to cope with the adverse effects. Do you think I should take the antispasmotic Myrbeterique? It helped with the stent. Don't want to take too many painkillers, what else helps? Pyridium? (after saturating myself in that, AZO, during the last few procedures I had a rash developing on my stomach and the doc said lay off of those for awhile) Does walking help or make it worse? what is the worse symptom? I know everyone is different. Should I ask for 1/3 dose? How many days do I need to stay near the bathroom? Any help y0u can provide is appreciated. Thank you and best of luck to all.

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 0 Users and 94 Guests 

Statistics

Today Total Opened: 1 Today Total Answered: 4 Latest User: Curious
Yesterday Total Opened: 2 Yesterday Total Answered: 4
Total Posts: 54308 Total Subjects: 7124 Total Users: 6714